Virginia, 2024Flash Flooding in Virginia, May 26, 2024
May 26, 2024 · NWS AKQ · 7 events in 4 counties and zones
Scattered thunderstorms associated with low pressure and a surface trough produced heavy rain which caused flash flooding across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms associated with low pressure and a surface trough produced heavy rain which caused flash flooding across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 25, 6:47 PM EST, 7 hours 18 minutes earlier.
Area forecast discussion, May 25, 6:47 PM EST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
747 PM EDT Sat May 25 2024
.SYNOPSIS...
A warm front followed by a cold front will affect the area
Sunday afternoon through Monday night, bringing additional
rounds of showers and storms and potential severe weather
Monday. An upper trough brings cooler and comfortable weather to
end the week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 745 PM EDT Saturday...
Key Messages:
- Isolated showers and storms through this evening.
- Areas of dense fog again expected to develop along the coast
overnight.
As of 745 PM, a lone thunderstorm is approaching Mecklenburg
County. Otherwise, dry conditions prevail with a fair amount of
high levels clouds moving over the area. There's also a batch of
marine stratus along the northern OBX into Currituck County.
Expecting a tranquil late evening and early overnight period,
except we will have to watch to see if any of the t-storm
activity currently moving through central MD is able to clip
northern Dorchester county closer to midnight. The most
important thing to mention for early Sunday morning is the re-
development of fog (locally dense) along the coast. Hi-res
model guidance is in good agreement with areas of fog developing
after 06Z all along the mid-Atlantic coast, extending inland
across Hampton Roads and portions of interior SE VA and NE NC. A
Dense Fog Advisory will probably be needed later on tonight to
account for this. Lows in the 60s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 305 PM EDT Saturday...
Key Messages:
- Scattered storms return Sunday.
- There is a threat of severe weather for Memorial Day (Monday).
Damaging winds and large hail are the primary threats.
Not much change for Sunday and similar wx is expected. Highs warm
into the mid-upper 80s. A few spots could even touch 90. However, a
few factors favor slightly higher convective coverage and perhaps
intensity. On the synoptic scale, slightly higher mid-level flow
overspreads the area in advance of a shortwave tracking from the OH
River Valley into the Great Lakes. Temperatures and dew points will
also be a degree or two higher than today, favoring a more unstable
low-level airmass. Hi-res model output shows MLCAPE increasing to
1500-2500 J/kg away from the eastern shore with ~20 kt of effective
shear areawide. The limiting factor early in the afternoon will
be a lack of any triggering mechanisms. The one exception are
sea breezes which could focus areas of higher coverage. Toward
the later aftn and evening, there is moderate agreement that
some sort of MCS will be moving eastward from the Appalachia
region in association w/ the upper disturbance. As this enters
into the FA, will need to watch for the potential for strong
wind gusts, especially if it moves in with some lingering
instability. Most CAMs show a considerable weakening trend,
especially as it nears the I-95 corridor and points eastward.
The area is not outlooked from SPC at this time. Lingering
showers are possible overnight and have 30-50% PoPs through the
morning hours Monday. Overnight lows drop into the mid 60s.
Patchy fog could also develop Sun night as weak sfc flow
continues.
Anomalous upper trough slides E for Monday/Memorial Day. At the
surface, a strong cold front will approach from the W. There is
increasing concern for severe wx areawide in the afternoon and
evening ahead of this front. It is during this time that 500 mb flow
increases to 40-60 kt and a potent shortwave noses into the region.
Instability will also be in plentiful supply with MLCAPE well in
excess of 2000 J/kg at times. This is not only due to steep
low- level lapse rates and strong sfc instability, but also
because of steep mid- level lapse rates approaching 7-8 C/km.
Thinking is that supercells or multicells will initially be
favored (w/ damaging winds and large hail hazards),
transitioning to a predominantly wind threat as clusters grow
upscale. SPC has a slight risk for most of the area and marginal
risk over NE NC. The extent and duration of the severe risk
will be dependent on the exact timing (later timing may reduce
the severe threat further E/SE as instability wanes). Locally
heavy rain is also likely in any storm. Overall, certainly worth
watching and monitoring the latest updates here and from SPC,
especially with a plethora of scheduled outdoor activities for
the holiday weekend. Outside of storms, afternoon highs will be
in the mid- upper 80s with dew points in the low- mid 70s. Thus,
it'll feel noticeably muggy. Lows Mon night in the low-mid 60 s
W to near 70 E/SE.
Much quieter Tuesday with a lingering shower or storm across the far
SE. Highs in the low-mid 80s under a mostly sunny sky.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 305 PM EDT Saturday...
Key Message:
- Trending cooler and more comfortable for the middle and end of
next week.
A relatively deep trough will drop into and remain positioned
over the ern CONUS for Wednesday through at least early next
weekend. Except for a chance of a shower/tstm over nrn portions
of the area Wed aftn into Wed evening in advance of a shortwave,
dry weather will prevail through the extended period. Highs Wed
in the upper 70s-low 80s. Comfortable conditions under a partly
to mostly sunny sky expected for Thu and Fri, with highs in the
mid to upper 70s. Overnight lows in the upper 50s-low 60s Tue
night and 50s areawide Wed-Fri night. Can't rule out some upper
40s across the NW at some point.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 745 PM EDT Saturday...
There is again a strong signal in model guidance for fog and
low stratus development tonight. The highest coverage will be
at the coastal terminals and IFR-LIFR restrictions look likely
at ORF/PHF/ECG/SBY after 06z. RIC is again the most uncertain
and will go w/ prevailing MVFR VSBY there after 08z. Expect
rapid improvement after 9 AM/13z Sun.
Outlook: Scattered showers/storms will again be possible later
Sun, with highest confidence at RIC. Could again see fog or low
stratus Sun night. A higher coverage of showers and storms
(some of which could be severe) is expected Mon aftn and
evening. Outside of storms, expect mainly VFR.
&&
.MARINE...
As of 230 PM EDT Saturday...
Key Messages:
- Benign conditions this afternoon/evening.
- Dense marine fog possible tonight into Sunday morning.
- Chances for showers and storms (especially each afternoon and
evening) through Memorial Day.
Benign marine conditions across the local waters this afternoon,
with high pressure remaining in place over the region. Winds are
generally out of the E to SE around 5-10 kt with waves 1 ft or less
and seas 1-2 ft. Winds become light tonight into Sunday morning and
we will have to watch the potential for the development of dense fog
over the waters. Similar conditions tomorrow with increasing
onshore winds by the afternoon/evening.
A cold front approaches the area on Monday, associated with a
deepening low pressure center over the Great Lakes. Winds increase
out of the S and SW ahead of the front, with winds potentially
approaching SCA criteria Monday afternoon and evening. Winds veer
around to the NW behind the front on Tuesday into midweek.
Widespread showers and storms (potentially strong to severe) will be
possible on Monday ahead of the approaching cold front. E-SE swell
behind that system that could briefly bring some 5 foot seas by
Monday night. However, seas quickly subside as winds turn back
offshore through midweek.
Low Rip Risk on area beaches tomorrow, with a moderate rip risk for
northern beaches on Monday with building seas and more of a shore
normal component to wave energy.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...SW
LONG TERM...SW/TMG
AVIATION...JDM
MARINE...AJB
Hazardous weather outlook, May 25, 1:14 PM EST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
214 PM EDT Sat May 25 2024
VAZ048-060>062-064>069-079-080-509>517-261815-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-
214 PM EDT Sat May 25 2024
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is the potential for severe thunderstorms Monday afternoon and
evening. At this time, the primary threats look to be damaging winds,
large hail, and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday.
MDZ021>025-NCZ012>017-030>032-102-VAZ075>078-081>090-092-093-095>100-
518>525-261815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Westmoreland-Richmond-
Northumberland-Lancaster-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
214 PM EDT Sat May 25 2024
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Areas of dense fog are expected to develop overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is the potential for severe thunderstorms Monday afternoon and
evening. At this time, the primary threats look to be damaging winds,
large hail, and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday.
In the hours before
Special weather statement, May 26, 12:55 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
155 AM EDT Sun May 26 2024
VAZ064-517-260630-
Western King William VA-Caroline VA-
155 AM EDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CAROLINE AND
NORTHWESTERN KING WILLIAM COUNTIES THROUGH 230 AM EDT...
At 155 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dawn, or 7 miles south of Milford, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
This storm will remain over mainly rural areas of south central
Caroline and northwestern King William Counties, including the
following locations... Duane Fork and Penola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3785 7741 3799 7741 3801 7724 3783 7721
TIME...MOT...LOC 0555Z 266DEG 5KT 3793 7733
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMFlash Flood, Caroline
- When
- May 26, 2:05 AM EST to 3:20 AM EST
- Where
- Caroline County, 1.38 mi N of Dawn to 1.41 mi N of Dawn
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.850, -77.370
Traffic was slowed due to water over the road near the intersection of Frog Level Road and Route 301 (Richmond Turnpike).
Flash Flood, Norfolk (C)
- When
- May 26, 1:04 PM EST to 3:30 PM EST
- Where
- Norfolk (C) County, 1.77 mi SW of Norfolk to 1.38 mi SSW of Norfolk
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.850, -76.290
There were many reports of high water across the city of Norfolk.
Flash Flood, Norfolk (C)
- When
- May 26, 1:20 PM EST to 3:30 PM EST
- Where
- Norfolk (C) County, 0.55 mi W of Norfolk to 0.74 mi W of Norfolk
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.870, -76.280
Water was covering the roadway at Monticello Avenue and East 26th Street.
Flash Flood, Norfolk (C)
- When
- May 26, 1:30 PM EST to 3:30 PM EST
- Where
- Norfolk (C) County, 1.38 mi S of Norfolk to 1.29 mi S of Norfolk
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.850, -76.270
Cars were stranded due to high water at Virginia Beach Boulevard and Tidewater Drive.
Flash Flood, Chesapeake (C)
- When
- May 26, 2:18 PM EST to 4:45 PM EST
- Where
- Chesapeake (C) County, 0.89 mi NE of Deep Creek to 0.79 mi NNE of Deep Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.740, -76.340
There were numerous reports of flooded roadways across the city of Chesapeake, especially in the Deep Creek area.
Flash Flood, Chesapeake (C)
- When
- May 26, 2:40 PM EST to 4:45 PM EST
- Where
- Chesapeake (C) County, 0.69 mi N of Millville to 0.74 mi N of Millville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.760, -76.300
The west bound right lane and right shoulder at Interstate 64 at Mile Marker 294.1 in the city of Chesapeake near the High Rise Bridge were closed due to high water.
Flash Flood, Isle of Wight
- When
- May 26, 4:17 PM EST to 5:25 PM EST
- Where
- Isle of Wight County, 1.77 mi SW of Rushmere to 1.67 mi SW of Rushmere
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.050, -76.690
Traffic was delayed due to standing water on road near the intersection of Route 621 and Barlow Lane.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, May 26, 20245 deaths · 18 injured · EF3 · 28 events
- Tornadoes and Flash Flooding in Kentucky, May 26 to 27, 20242 deaths · 22 injured · $5.2 million · EF3 · 63 events
- Tornadoes and Flash Flooding in Missouri, May 26 to 28, 20242 deaths · $3.6 million · EF3 · 43 events
- Tornadoes and Hail in Arkansas, May 26, 20241 death · 2 injured · $110 million · EF3 · 30 events
- Tornadoes and Flash Flooding in Missouri, May 26, 20245 injured · $15 million · EF3 · 69 events
- Tornadoes and Damaging Winds in Kentucky, May 26 to 27, 20242 deaths · EF1 · 88 events
- Tornadoes and Flash Flood in Illinois, May 26, 20241 injured · $1.1 million · EF3 · 26 events
- Flooding in Arkansas, May 26, 20242 deaths · 2 events
- Tornado and Damaging Winds in Virginia, May 26, 20241 death · 5 injured · $414,000 · EF0 · 22 events
- Tornadoes and Hail in Illinois, May 26, 2024$10 million · EF2 · 18 events
- Tornado and Damaging Winds in Kentucky, May 26 to 27, 20241 injured · $1.6 million · EF1 · 116 events
- Tornadoes and Hail in Arkansas, May 26, 2024$1.2 million · EF2 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186959, 1186962, 1186963, 1186967, 1186970, 1186974, 1186977.